Hail, Young
- When
- June 20, 4:59 PM CST
- Where
- Young County, Olney
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.370, -98.770
A strong summertime trough dug into the Plains with an attendant dryline and cold front moving into north Texas. Two rounds of storms affected north Texas beginning the evening of the 20th and continuing into the early morning hours of the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A strong summertime trough dug into the Plains with an attendant dryline and cold front moving into north Texas. Two rounds of storms affected north Texas beginning the evening of the 20th and continuing into the early morning hours of the 21st. The first round of storms developed in association with the dryline as it reached the western edges of the CWA. The second round of storms developed along the cold front as it also approached the western edges of the CWA. Nearly all of the storms and severe weather occurred along and north of Interstate 20. Hail and damaging winds were the main hazards with both lines of storms but a brief tornado did occur in Stephens County near Eliasville. Severe thunderstorm winds ripped roofs off buildings in Wise County and two people were injured in association with the roof damage. Most of the hail was golfball size or smaller but a few reports up to baseball size were received. Large amounts of hail up to the size of golfballs fell in Denton County damaging windows, buildings, and roofs in several cities across the southern half of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 20, 4:44 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 544 PM CDT MON JUN 20 2011 .AVIATION... NOW THAT CONVECTION HAS FORMED...LINEAR EXTRAPOLATION AND GUIDANCE BRINGS TSRA LINE ACROSS METROPLEX IN THE 02Z/05Z TIME FRAME WITH MOST LIKELY TIME OF ARRIVAL DFW OF 03Z. HAVE ISSUED AMENDMENTS FOR TEMPO TSRA TO REFLECT THIS. STORMS SHOULD HAVE A COLD POOL BY THEN SO LIGHTNING WILL LIKELY OCCUR BEHIND THE LINE AS WELL AS ALONG IT. ONE WILD CARD THAT MAY FURTHER AFFECT FORECASTS IS THAT HRRR IS FORECASTING REDEVELOPMENT BEHIND THIS LINE. THIS IS NOT SUPPORTED YET BY ALL THE GUIDANCE...BUT SHOULD TRENDS GO THAT WAY TSRA WILL HAVE TO BE EXTENDED FARTHER INTO THE OVERNIGHT HOURS. 84 && .PREV DISCUSSION... /ISSUED 331 PM CDT MON JUN 20 2011/ PRESSURE GRADIENT REMAINS QUITE IMPRESSIVE ACROSS THE AREA AS NORTH TEXAS SITS BETWEEN A FRONTAL SYSTEM EXTENDING FROM THE PLAINS INTO WEST TEXAS...AND A HIGH PRESSURE RIDGE OVER THE NORTHEASTERN GULF OF MEXICO. THIS HAS ALLOWED FOR THE STRONG SOUTH WINDS GUSTING INTO THE 35-40 MPH RANGE. SPEEDS SHOULD DECREASE SOME AS WE APPROACH SUNSET...THEREFORE BOTH THE WIND ADVISORY AND THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM. ALL EYES WILL THEN BE PEELED AND DIRECTED TOWARDS THE NORTHWEST WHERE CONVECTION IS EXPECTED TO HAVE DEVELOPED BY LATE AFTERNOON. THE COMBINATION OF A STRONG UPPER LEVEL TROUGH...THE THE PRESENCE OF A DRYLINE...AND HOT LATE AFTERNOON TEMPERATURES SHOULD ALLOW THIS SCENARIO TO UNFOLD SOMETIME IN THE 4 TO 6 PM TIMEFRAME JUST WEST OF THE CWA. ACTIVITY IS THEN EXPECTED TO SPREAD EAST ACROSS ROUGHLY THE NORTHERN HALF OF THE FORECAST AREA TONIGHT BEFORE WEAKENING SOME DURING THE LATE NIGHT AND EARLY MORNING HOURS. CHANCE FOR SEVERE STORMS WILL BE HIGHEST NORTH OF THE RED RIVER WHERE BEST DYNAMICS WILL BE IN PLACE...HOWEVER SEVERE WEATHER PARAMETERS WILL BE SUFFICIENT ENOUGH FOR AT LEAST A FEW SEVERE STORMS FURTHER S INTO THE NORTHERN COUNTIES. THIS AREA IS INCLUDED IN SPC DAY ONE AND DAY 2 SLIGHT RISK WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. FOCUS SHOULD SHIFT SOUTH AND EAST ALONG WITH INITIAL SHORTWAVE ENERGY TOMORROW MORNING. COLD FRONT WILL THEN MAKE A PUSH INTO THE AREA TUESDAY AS SECOND SHORTWAVE PROPAGATES OVER THE REGION AROUND THE BASE OF MAIN UPPER TROUGH. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THIS BOUNDARY DURING THE TUESDAY AFTERNOON HOURS OVER NORTHERN AND CENTRAL COUNTIES. THINKING IS THAT BY WEDNESDAY NIGHT A GOOD PORTION OF NORTH TEXAS WILL GET A GOOD HALF INCH OF RAIN WITH SOME AREAS GETTING UPWARDS OF AN INCH. UPPER LEVEL FLOW BECOMES NORTHWESTERLY BY THURSDAY AS UPPER TROF SHIFTS EAST OVER THE EASTERN U.S. AND HIGH PRESSURE RIDGE BUILDS OVER THE DESERT SOUTHWEST. MODEL GUIDANCE THEN INDICATING A DECENT UPPER IMPULSE MOVING SOUTHEAST ACROSS NORTHEAST TEXAS LATE THURSDAY INTO FRIDAY MORNING. INCLUDED LOW POPS OVER ROUGHLY THE NORTHEASTERN THIRD OF THE CWA DURING THIS TIME. BEYOND THAT IT LOOKS LIKE 500 MB RIDGE WILL ONCE AGAIN BECOME THE DOMINANT FEATURE OVER NORTH TEXAS BRINGING HOT AND DRY WEATHER TO THE REGION IN THE EXTENDED RANGE. 30 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 78 95 76 95 76 / 30 30 50 20 20 WACO, TX 78 97 76 96 74 / 5 30 50 30 20 PARIS, TX 75 91 74 93 70 / 40 40 50 20 10 DENTON, TX 76 94 72 95 73 / 40 30 50 10 10 MCKINNEY, TX 78 92 73 95 71 / 40 30 50 10 10 DALLAS, TX 77 95 77 95 77 / 30 30 50 20 20 TERRELL, TX 77 94 75 96 73 / 20 30 50 20 20 CORSICANA, TX 76 97 76 96 75 / 10 30 50 30 20 TEMPLE, TX 77 98 75 96 73 / 5 20 40 30 20 MINERAL WELLS, TX 76 97 71 96 72 / 30 30 50 10 10 && .FWD WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ091-092- 100>103-115>119-129>134-141>146-156>159. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ091>095-100>107- 115>123-129>135-141>148-156>162-174-175. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 325 PM CDT MON JUN 20 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211145- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 325 PM CDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WIND ADVISORY IS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH EARLY EVENING. A RED FLAG WARNING IS IN EFFECT FOR AREAS WEST OF A GAINESVILLE TO CORSICANA TO TEMPLE LINE. STRONG SOUTHERLY WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED THROUGH EARLY EVENING. THE GUSTY WINDS COMBINED WITH LOW AFTERNOON HUMIDITY WILL LEAD TO DANGEROUS FIRE WEATHER CONDITIONS ACROSS MUCH OF NORTH TEXAS. THERE IS A CHANCE OF THUNDERSTORMS MAINLY TONIGHT ACROSS THE NORTHERN HALF OF NORTH TEXAS. BEST CHANCES FOR STORMS WILL BE NORTH OF INTERSTATE 20. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH DAMAGING DOWNBURST WINDS AND HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TUESDAY AND WEDNESDAY. THE BEST CHANCES WILL OCCUR TUESDAY NIGHT. A FEW STORMS COULD BE SEVERE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING ACROSS NORTHERN PARTS OF NORTH TEXAS. 92
The Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
38 hail, 28 thunderstorm wind, 3 lightning, 1 tornado. Local standard time, as filed.
Ping pong ball sized hail fell 3 miles southeast of Olney.
Golfball sized hail was reported on Highway 114 between Olney and Loving.
Golfball sized hail fell along FM 578 between Newcastle and Murray.
Several sources reported quarter to golfball sized hail in Graham. The local newspaper reported hundreds of homes and vehicles were damaged by the hail.
The roof of a metal garage was blown off by thunderstorm winds in Graham. Power lines were also knocked down. The automated weather station at the airport (KRPH) measured a 47 mph wind gust at the time.
Tennis ball sized hail was reported 2 miles east of Graham.
Hail up to the size of golfballs fell in Bryson for at least 5 minutes.
Baseball sized hail fell 5 miles south of Bryson.
Sixty MPH winds were estimated to the south of Olney.
Ping pong to golfball sized hail was covering the ground in Eliasville.
Golfball sized hail fell in Runaway Bay.
A brief tornado touched down approximately 2 miles east of Eliasville in extreme northern Stephens County.
Sixty MPH winds were estimated in Valley View.
Quarter sized hail was reported approximately 9 miles west of Denton on Highway 380.
Quarter to golfball sized hail was reported 10 miles north-northeast of Weatherford.
Thunderstorm winds up to 70 MPH were estimated 10 miles north-northeast of Weatherford.
Egg sized hail fell 3 miles north of Azle. The window of a car was cracked and the car was dented.
Golfball sized hail fell 3 miles east of Springtown.
The metal roof of an auto body shop was blown off near 1300 N Highway 377 in Pilot Point.
Egg sized hail fell 5 miles north of Azle.
A 62 MPH wind gust was measured 2 miles east of Tioga.
Several small trees were uprooted in Gunter. At least one 12 diameter tree was broken and several fences were also knocked down.
Quarter sized hail fell 2 miles southwest of Justin.
Thunderstorm winds of 52 MPH were reported in Bonham.
The roof was blown off 2-story condominium complex on Runaway Bay Drive in Runaway Bay. All of the units in the complex were damaged or destroyed. Also, a tree fell on a house on Lakeview Drive, and the house was significantly damaged. A man at the condo complex was slightly injured and treated at the scene.
A trained spotter reported 74 MPH winds in Bridgeport.
The automated weather station at Decatur Municipal Airport (KLUD) measured a 59 MPH wind gust.
Sections of the roof of the Sunset Inn in Decatur were blown off by thunderstorm winds. One person was injured by falling debris and was transported to the hospital.
The canopy at a Shell gas station on Highway 377 in Aubrey was damaged.
Seventy-five MPH winds were estimated north of Springtown. The winds lasted for several minutes.
Thunderstorm winds of 61 MPH were reported 2 miles east-northeast of Rhome. The strong winds knocked out the power.
Thunderstorm winds of 55 to 60 MPH were estimated approximately 11 miles west of Denton along Highway 380.
Nickel sized hail was reported 11 miles west of Denton.
Sixty MPH thunderstorm winds were estimated approximately 7 miles west of the intersection of Highway 114 and FM 156. This location is southeast of Rhome.
Quarter sized hail was reported 4 miles east of Haslet.
Quarter sized hail was reported 2 miles southwest of Denton.
Three to four inch diameter trees were snapped at the ground 2 miles southwest of Denton. Other large tree branches were also snapped around the city of Denton and its vicinity. Some of the broken tree branches damaged cars.
The automated weather station at Denton Municipal Airport (KDTO) measured a peak wind gust of 75 MPH.
Two to three inch diameter oak trees were snapped just above the ground in Argyle.
A large amount of hail up to the size of golfballs fell in Argyle. The hail broke numerous windows in cars and homes, dented wood siding and cars, and damaged roofs. Many businesses along Highway 377 had their west facing windows broke out by the hail.
A large amount of hail up to the size of golfballs fell in the Lantana community which is located near Bartonville. The hail broke numerous windows in cars and homes, dented wood siding and cars, and damaged roofs.
Quarter sized hail was reported on Double Oak. Windows were broken in homes by the large amount of hail.
Trees and large tree limbs in Double Oak were knocked down by severe thunderstorm winds.
Ping pong ball sized hail was reported in Flower Mound. The hail stripped leaves off trees.
Two to three foot diameter trees were uprooted in Corinth and shingles were blown off roofs.
Severe thunderstorm winds around 65 MPH were estimated 2 miles southeast of Highland Village.
Penny sized hail was covering the ground 2 miles southeast of Highland Village.
Thunderstorm winds around 65 MPH were estimated in Flower Mound. These winds knocked down large tree limbs.
Lightning started a fire at a home in the 1900 block of Blue Ridge Court in Flower Mound. The bolt struck the chimney and stared a fire in the wall, the first floor ceiling, and the attic.
A lightning strike started a house fire on Port Sullivan Drive in Little Elm. The interior of the home was badly damaged but the house was not a total loss.
Quarter sized hail fell at FM 407 and I-35E in Lewisville.
Severe thunderstorm winds knocked down 6-10 diameter tree limbs in Hebron.
Severe thunderstorm winds knocked down 6-10 diameter tree limbs in Carrollton.
Severe thunderstorm winds tore the roof off of Ojedas Mexican Restaurant in Lewisville. The roof was blown into an apartment complex behind the restaurant.
A 67 MPH wind gust was reported in Frisco.
Quarter sized hail was reported at Loop 12 and I-35E, just to the northwest of Dallas Love Field Airport.
Lightning started a house fire in the 2000 block of Northridge in Forney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318977, 318978, 318992, 318996, 318997, 319000, 319007, 319003, 319004, 319008, 319010, 319013, 321937, 319015, 319016, 319017, 319021, 319019, 321938, 319020, 319023, 319360, 319361, 319026, 319027, 319362, 319363, 319364, 319365, 319366, 319368, 319367, 319369, 319370, 319371, 319372, 319373, 319374, 319375, 323730, and more.